Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Tucson, AZ

May 24, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 24, 2005, 3:53 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 3:53 PM MST (22:53 UTC)
Expired
May 24, 2005, 4:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 242254
SVRTWC
AZC003-242330-
/O.NEW.KTWC.SV.W.0004.050524T2253Z-050524T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN ARIZONA
  THIS INCLUDES THE CITY OF HUACHUCA CITY 

* UNTIL 430 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUACHUCA CITY...OR ABOUT 7
  MILES NORTHWEST OF SIERRA VISTA...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FAIRBANK...CHARLESTON AND TOMBSTONE.

LAT...LON 3176 11045 3150 11045 3151 11007 3185 11001

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 242318
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST TUE MAY 24 2005

AZC003-242330-
/O.CON.KTWC.SV.W.0004.000000T0000Z-050524T2330Z/
COCHISE AZ-
415 PM MST TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
HUACHUCA CITY...OR ABOUT 9 MILES NORTH OF SIERRA VISTA...MOVING EAST 
TO NORTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHARLESTON...FAIRBANK AND TOMBSTONE.

LAT...LON 3176 11045 3150 11045 3151 11007 3185 11001

$$

WEATHER.GOV/TUCSON

MEYER
000 
WWUS55 KTWC 242330
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST TUE MAY 24 2005

AZC003-242337-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-050524T2330Z/
COCHISE AZ-
427 PM MST TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
EXPIRES AT 430 PM MST...

AT 425 PM MST...THE THUNDERSTORM NEAR HUACHUCA CITY HAD DIMINISHED 
TO BELOW SEVERE LEVELS...THE WARNING WILL BE ALLOWED TO EXPIRE.

ELSEWHERE...SOME STORMS WERE INTENSIFYING TO NEAR SEVERE 
LEVELS...SUCH AS A VERY STRONG STORM NEAR PARKER CANYON JUST SOUTH 
OF SIERRA VISTA. THESE WILL BE MONITORED CLOSELY FOR POTENTIAL 
SEVERE ACTIVITY SUCH AS DAMAGING WINDS AND LARGE HAIL.

LAT...LON 3176 11045 3150 11045 3151 11007 3185 11001

$$

WEATHER.GOV/TUCSON

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM MST, 58 minutes earlier.

Area forecast discussion, May 24, 2:55 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST TUE MAY 24 2005

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
EASTERN PORTIONS OF SOUTHEAST ARIZONA THIS EVENING...WITH DRY
WEATHER ELSEWHERE. HIGH PRESSURE ALOFT OVER SOUTHEAST ARIZONA WILL
WEAKEN...WITH HIGH TEMPERATURES GRADUALLY LOWERING STARTING
WEDNESDAY AND CONTINUING INTO THE WEEKEND. A WEAK LOW PRESSURE
SYSTEM WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MAINLY THE
WHITE MOUNTAINS FRIDAY AFTERNOON AND EVENING. DRY WEATHER WILL
CONTINUE ELSEWHERE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED-SCATTERED MOSTLY LESS
THAN 40 DBZ ECHOES ACROSS MUCH OF SRN COCHISE COUNTY AT 2150Z. A FEW
EMBEDDED STRONGER ECHOES EXISTED NEAR TOMBSTONE...BISBEE AND SIERRA
VISTA. DIME-SIZED HAIL WAS OBSERVED 6 MI S OF SIERRA VISTA AT 2058Z.
ECHOES WERE GRADUALLY DECREASING IN INTENSITY DURING THE PAST 30
MINUTES OR SO BUT EXPECT CONVECTIVE ACTIVITY TO CONTINUE INTO THE
EVENING. THUS WILL MAINTAIN LOW-GRADE POPS ERN SECTIONS BUT DRY FROM
TUCSON VICINITY WWD.

NO SIGNIFICANT CHANGES TO REST OF FORECAST PACKAGE. UPPER HIGH TO
WEAKEN STARTING WED WHICH WILL TRANSLATE TO GRADUAL DECREASE IN
DAYTIME MAX TEMPS INTO EARLY NEXT WEEK. WEAK SHORTWAVE TROUGH IN
COMBINATION WITH INCREASED MAINLY MID-LEVEL MOISTURE SHOULD BE
SUFFICIENT FOR SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS MAINLY WHITE
MOUNTAINS FRI AFTERNOON/EVENING. DRIER BY LATE IN THE WEEKEND AND
INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES INCREASED BY AS MUCH AS 15
PERCENT AS MID AND LOWER LEVEL MOISTURE PUSHED NORTHWARD INTO
SOUTHERN ARIZONA. WITH THE INCREASED MOISTURE EXPECT ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS EASTERN ZONE 148 THIS EVENING.
DEEP MIXING WILL SUPPORT AFTERNOON UPSLOPE GUSTINESS AND 5-6 HAINES
INDICES THROUGH WEDNESDAY. THE UPPER HIGH PRESSURE SYSTEM WILL START
TO WEAKEN STARTING WEDNESDAY. WILL CONTINUE WITH SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS FOR EASTERN ZONES FRIDAY AFTERNOON AND
EVENING.

&&

.CLIMATE...ONE MORE DAY OF RECORD OR NEAR RECORD MAXIMUM
TEMPERATURES ACROSS SOUTHEAST ARIZONA THIS AFTERNOON. TODAYS RECORD
FOR TUCSON IS 104 DEG F. HOWEVER...WE DID BREAK SOME MORNING
MINIMUM TEMPERATURES AS TUCSON INTERNATIONAL AIRPORT RECORDED 76F
DEGS BREAKING 73F DEGS SET IN 1990. ANOTHER RECORD HIGH MINIMUM
TEMPERATURE WAS ALSO SET AT NOGALES WITH 76F DEGS BREAKING THE OLD
RECORD OF 60F DEGS SET IN 2003.

FOR ADDITIONAL CLIMATE INFORMATION REGARDING RECORD MAXIMUM
TEMPERATURES FOR OTHER SITES ACROSS SOUTHEAST ARIZONA AND FOR HOT
WEATHER SAFETY RULES...REFER TO SPECIAL WEATHER STATEMENT/AWIPS
HEADER PHXSPSTWC/WMO HEADER WWUS85 KTWC...ALSO RECORD EVENT REPORT
PHXRERTWC/SXUS75 KTWC.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, May 24, 2:24 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             6 SSE SIERRA VISTA      31.50N 110.27W
05/24/2005  0.75 INCH        COCHISE            AZ   TRAINED SPOTTER

&&

MSS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:54 PM MSTSevere Thunderstorm WarningTWCCochise52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.